HOWARD A. MILLER, M.D.; JUDITH A. FARLEY, M.D.; DAVID A. MAJOR, M.D.
To the editor: Iodine has been shown since the 19th century (1) to induce a thyrotoxic state. Iodine-induced thyrotoxicosis was originally observed when iodine salts were introduced to iodine-deficient areas (2). In 1972, however, iodine thyrotoxicosis was first reported from an iodine-sufficient area (3). We wish to report what may be the first described case of iodine-induced hyperthyroidism resulting from cutaneous absorption of a topical preparation.
An 80-year-old woman was admitted to Hahnemann Hospital with a history of right lower quadrant crampy pain and an 11.3-kg weight loss. A diagnosis of carcinoma of the colon was made. Atrial fibrillation developed.
Learn more about subscription options.
Register Now for a free account.
MILLER HA, FARLEY JA, MAJOR DA. Topical Iodine and Hyperthyroidism. Ann Intern Med. 1981;95:121. doi: 10.7326/0003-4819-95-1-121_1
Download citation file:
Published: Ann Intern Med. 1981;95(1):121.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only